Hail, Coconino
- When
- September 25, 3:15 PM MST
- Where
- Coconino County, 2.19 mi SE of Chalender
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.210, -111.990
Public reported, via social media, hail up to the size of quarters.
An early season low pressure system moved into southeastern California and cut off from the main steering flow. Leftover monsoon moisture from the subtropics combined with the stalled low pressure system and brought a 4 day period of severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
An early season low pressure system moved into southeastern California and cut off from the main steering flow. Leftover monsoon moisture from the subtropics combined with the stalled low pressure system and brought a 4 day period of severe weather and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 25, 3:00 PM MST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 300 PM MST Thu Sep 25 2025 .SYNOPSIS...Scattered showers and thunderstorms this afternoon will become more widespread tonight. Expect scattered showers and storms to continue through Sunday. Some stronger storms may contain large hail, damaging winds, and very heavy rainfall leading to flash flooding. Conditions look to dry out early next week. && .DISCUSSION...A cutoff Pacific low will slowly move into Southern California this evening, then will slow down and arrive over Yuma by Saturday morning. The low hangs around through the weekend, exiting to the north and east on Monday. Strong moisture advection continues across the Desert Southwest this afternoon with scattered showers and thunderstorms. Expect the showers and thunderstorms to continue through tonight, with a gradual push to the east through the night. Some storms will be strong and may become severe with the potential for large hail, damaging winds, very heavy rainfall leading to flash flooding, and even the possibility for a tornado. Shear is fairly high and combined with the cold air aloft and moderate instability, we have the potential for isolated severe storms to occur through tonight and again on Friday. The best shear overnight is generally off across western zones while the best chances for precipitation will remain off across eastern zones. It may be a story of poor timing and placement which may end up keeping some of the stronger, potentially rotating, storms at bay. Either way, be prepared for potentially severe weather through at least Friday, and possibly into the weekend. For the most part, storm motions are between 15-25 mph which should help to limit flash flooding. However, some storms may train/back build and with some rainfall rates around 3-5"/hour, could be a recipe for flash flooding. Stay weather aware through this weekend and heed all weather warnings. Conditions dry out behind the departing low and only some lingering moisture across our western edges may allow for an isolated shower or storm. Temperatures will also start to warm up once again. && .AVIATION...Thursday 25/18Z through Friday 26/18Z...VFR to MVFR conditions in heavier SHRA/TSRA. Scattered to numerous SHRA/TSRA starting 18-21Z, lasting until 03-06Z Friday. Some TSRA could reach severe level with strong localized gusty winds and large hail. Isolated SHRA/TSRA possible during the overnight period. SHRA/TSRA picks up again after 18Z Friday. Winds S-SE 10kts daytime, light and variable overnight. OUTLOOK...Friday 26/18Z through Sunday 28/18Z...VFR to MVFR conditions in heavier SHRA/TSRA. Scattered to numerous SHRA/TSRA possible between 18Z and 06Z each day. Some of the TSRA could be severe with strong localized gusty winds. Winds SW-SE 10kts daytime, light and variable overnight. && .FIRE WEATHER...Tonight through Saturday...Scattered showers and thunderstorms this evening will become more widespread tonight through Saturday. Some storms may become severe. Outside of storms, expect southerly winds at 5-15 mph. Sunday through Tuesday...Periods of showers and thunderstorms continue through Sunday, with coverage becoming isolated on Monday and Tuesday. Daytime southerly winds at 5-15 mph each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...Meola AVIATION...Bernhart FIRE WEATHER...Meola For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 146 PM MST Thu Sep 25 2025 AZZ013-014-252115- Little Colorado River Valley in Navajo County AZ-Little Colorado River Valley in Apache County AZ- 146 PM MST Thu Sep 25 2025 /246 PM MDT Thu Sep 25 2025/ ...A STRONG THUNDERSTORM WILL IMPACT APACHE AND NAVAJO COUNTIES UNTIL 215 PM MST /315 PM MDT/... At 146 PM MST /246 PM MDT/, Doppler radar was tracking a strong thunderstorm 6 miles north of Taylor Airport, or 20 miles north of Show Low, moving east at 15 mph. HAZARD...Wind gusts up to 50 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Taylor, Shumway, Taylor Airport, Snowflake and White Mountain Lake Estates. This includes the following highways... State Route 277 between mile markers 332 and 336. State Route 77 between mile markers 356 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3445 11016 3464 11017 3467 10982 3435 10983 TIME...MOT...LOC 2046Z 277DEG 13KT 3453 11008 MAX HAIL SIZE...0.50 IN MAX WIND GUST...50 MPH Bernhart
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Thu Sep 25 2025
AZZ007-008-015-037-038-252145-
Oak Creek and Sycamore Canyons AZ-Western Mogollon Rim AZ-Yavapai
County Valleys and Basins AZ-Coconino Plateau AZ-Yavapai County
Mountains AZ-
222 PM MST Thu Sep 25 2025 /322 PM MDT Thu Sep 25 2025/
...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI AND COCONINO COUNTIES
UNTIL 245 PM MST /345 PM MDT/...
At 222 PM MST /322 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Bill Williams Mountain, or 25 miles
northeast of Chino Valley, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Williams, Bill Williams Mountain, Kaibab Lake, Sherwood Forest
Estates, Sycamore Falls, Scholz Lake, Whitehorse Lake, Red Lake,
J.D. Dam Lake, Garland Prairie, Parks, H A Clark Memorial Field
and Sycamore Canyon Wilderness.
This includes the following highways...
Interstate 40 between mile markers 153 and 173.
Business Interstate 40 between mile markers 163 and 165.
State Route 89 between mile markers 355 and 356.
State Route 64 between mile markers 186 and 194.
This includes the following recreation areas and campgrounds...
White Horse Lake Campground, Camp Raymond, Dogtown Lake Campground,
Kaibab Lake Campground and Bill Williams Campground.
This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise
Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 11241 3542 11220 3516 11192 3496 11223
3511 11244
TIME...MOT...LOC 2122Z 226DEG 17KT 3507 11224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BernhartSpecial Weather Statement
National Weather Service Flagstaff AZ
256 PM MST Thu Sep 25 2025
AZZ007-015-038-252230-
Oak Creek and Sycamore Canyons AZ-Western Mogollon Rim AZ-
Coconino Plateau AZ-
256 PM MST Thu Sep 25 2025 /356 PM MDT Thu Sep 25 2025/
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY UNTIL 330 PM
MST /430 PM MDT/...
At 256 PM MST /356 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Bill Williams Mountain, or 27
miles northwest of Sedona, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Williams, Sherwood Forest Estates, Scholz Lake, Sycamore Falls,
Garland Prairie, Whitehorse Lake, Kaibab Lake, Parks, Bill
Williams Mountain, J.D. Dam Lake, Government Prairie, Red Lake,
Camp Navajo, Bellemont, Rogers Lake, Howard Mesa, Flagstaff Ranch,
Maine, H A Clark Memorial Field and Sycamore Canyon Wilderness.
This includes the following highways...
Interstate 40 between mile markers 158 and 190.
Business Interstate 40 between mile markers 163 and 165.
State Route 64 between mile markers 186 and 200.
This includes the following recreation areas and campgrounds...
White Horse Lake Campground, Camp Raymond, Dogtown Lake Campground,
Kaibab Lake Campground and Bill Williams Campground.
This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise
Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3532 11223 3550 11216 3517 11171 3498 11214
3509 11233
TIME...MOT...LOC 2155Z 218DEG 14KT 3516 11213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BernhartThe Flagstaff radar (KFSX), 101 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
9 flash flood, 6 hail. Local standard time, as filed.
Public reported, via social media, hail up to the size of quarters.
Public reported, via social media, hail in Garland Prairie up to the size of quarters.
Public reported, via social media, hail in Parks up to the size of quarters.
A trained spotter reported hail up to the size of quarters at Thorpe Park.
Public reported, via Facebook, hail up to the size of quarters.
The USGS stream gauge on Big Chino Wash near Paulden (BCWA3) measured a 4.1 foot rise (877cfs) in about an hour and a half.
Law enforcement reported flash flooding along Havasu Creek at Supai leading to trapped hikers. An upstream gauge (CCTA3) showed a rise from 4.05 ft to 5.95 ft from 12:15pm to 12:45pm MST, then another peak of 6.57 ft at 2:45pm MST. A downstream gauge (HNSA3) showed multiple peaks in streamflow from 800 to 1,200 cfs between 1:45pm and 6:00pm MST.
The county stream gauge at Mayer (54936 - Big Bug Creek @ SR 69) reported a 4.4 ft rise in 30 minutes, peaking at 1:55 pm.
Public reported hail up to the size of quarters in Pine.
An mPING report was submitted of Sycamore Creek overflowing across Fire Control Road (Nf-64) near Pine.
A trained spotter reported a water rise greater than 4 feet in normally dry Big Bug Creek.
Public estimated 2 feet of water from Webber Creek flowing over the road entering Geronimo Estates.
Public reported water flowing over Fire Control Road in at least 8 spots west of Geronimo Estates.
The Agua Fria below Ash Creek county river gauge (54897) measured a 3.75 foot rise between 5:00 pm and 5:50 pm MST with a peak streamflow of 3,354 cfs.
Public reported a rapid 4 foot water rise in Pine Creek at Tonto Natural Bridge State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290326, 1290328, 1290329, 1290694, 1291077, 1290730, 1290731, 1290733, 1290732, 1291103, 1291078, 1291122, 1291126, 1291130, 1291106.